Medications and Drug Reactions
We all, every single person, reacts to medications differently - whether we can see it or not! However, some reactions are adverse (or not normal or expected) and should be seen to. For example, while two people can take the same medication, one may have no adverse reaction, while the other may develop a rash. Does the person with the rash have an allergy to the drug?
All medications have potential to cause side effects, but only about 5-10% of adverse reactions to drugs are allergic. However, whether allergic or not, medications can range from mild to life threatening. For this reason, it is important to:
1) Take all medication exactly as prescribed by your physician
2) Call your doctor if you experience side effects that concern you, or if you suspect a drug allergy
3) If symptoms are severe, seek medical attention immediately.
Allergy symptoms are the result of a chain reaction that starts in the immune system (aaaai). Your immune system is responsible for controlling how your body will defend itself against "invaders" or allergens. It is possible that your immune system may react to mediations in several ways:
1) The production of antibodies (aka immunoglobin E), which travel to cells that release chemicals, triggering an immediate allergic reaction. This reaction usually occurs minutes to a few hours hours after taking the drug and symptoms may appear in the nose, lungs, throat, sinuses, ears, stomach lining, or on the skin.
2) The second, and most common, immune response to a drug is due to the expansion of a type of while blood cell (T cell) that recognizes the drug as foreign. The T cells immune response is delayed, occurring days to weeks after exposure to the drug and most often affects the skin, causing an itchy rash(es).
3)The third, and most severe, form of allergic reaction is anaphylaxis (an-a-fi-LAK-sis). Symptoms include: hives, facial or throat swelling, wheezing, light-headedness, vomiting, and shock. An anaphylactic reaction most often occurs within one hour of taking, or receiving, a medication, although, sometimes this reactions may start several hours later.
Anaphylaxis is one of those severe reactions to which medical attention should be seeded immediately, as it can result in death. Antibiotics, chemotherapy and monoclonal antibodies are common inducers of anaphylaxis.
4) The fourth, and most severe delayed reactions not only cause rashes, but may also involve other organs including the liver, kidneys, lungs, and heart. Blisters may be a sign of serious drug reactions called Steven-Johnson Syndrome and toxic epidermal necrolysis (TEN), where the surface of your eyes, lips, mouth, and genital region may be eroded.
You should seek medical help immediately if you experience any of these. Many medications can cause these severe delayed reactions including antibiotics, medications for epilepsy (seizures), depression, and gout.
However, not all drug allergic reactions involve a specific immune reaction. Some people experience flushing, itching or a drop in blood pressure from intravenous dyes used in x-rays or CT scans. If you take angiotensin converting enzyme (ACE) inhibitors for high blood pressure, you may develop a cough or facial and tongue swelling.(aaaah.org)
Non-allergic reactions are much more common than drug allergic reactions. These reactions are usually predictable based on the properties of the drugs involved. Symptoms of non-allergic drug reactions vary, depending on the type of medication. People being treated with chemotherapy often suffer from vomiting and hair loss. Certain antibiotics irritate the intestines, which can cause stomach cramps and diarrhea.
1) Allergic drug reactions account for 5 to 10% of all adverse reactions. Any drug has the potential to cause an allergic reaction.
2) Symptoms of adverse drug reactions include cough, nausea, vomiting, diarrhea, and headaches.
3) Skin reactions (i.e. rashes, itching) are the most common form of allergic drug reaction
4) Non-steriodal anti-inflammatory drugs, antibiotics, chemotherapy drugs, monoclonal antibodies, anti-seizure drugs and ACE inhibitors are frequents causes of allergic drugs reactions.
5) If you have a serious adverse reaction, it is important to contact your physician immediately.